Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 11, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Oct 12, 2023, 2:41 PM CDT for 6 counties in Kansas. It took effect at Oct 13, 2023, 9:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2023, 2:41 PM CDT (19:41 UTC)
- In effect from
- Oct 13, 2023, 9:00 AM CDT
- Expired
- Oct 13, 2023, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
400 WWUS73 KTOP 121941 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 241 PM CDT Thu Oct 12 2023 KSZ008-020-021-034-035-130900- /O.NEW.KTOP.WI.Y.0011.231013T1400Z-231013T2300Z/ Republic-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 241 PM CDT Thu Oct 12 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CDT FRIDAY... * WHAT...Northwest winds sustained at 25 to 35 mph with gusts of 40 to 50 mph expected. * WHERE...Republic, Cloud, Clay, Ottawa and Dickinson Counties. * WHEN...From 9 AM to 6 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
670 WWUS73 KTOP 130800 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 300 AM CDT Fri Oct 13 2023 KSZ009-140000- /O.EXB.KTOP.WI.Y.0011.231013T1400Z-231014T0000Z/ Washington- Including the cities of Washington, Hanover, Clifton, Linn, and Greenleaf 300 AM CDT Fri Oct 13 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds sustained at 25 to 30 mph with gusts up to 40 mph expected. * WHERE...Washington County. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008-020-021-034-035-140000- /O.EXT.KTOP.WI.Y.0011.231013T1400Z-231014T0000Z/ Republic-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 300 AM CDT Fri Oct 13 2023 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds sustained at 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Republic, Cloud, Clay, Ottawa and Dickinson Counties. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
929 WWUS73 KTOP 131913 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 213 PM CDT Fri Oct 13 2023 KSZ008-009-020-021-034-035-140000- /O.CON.KTOP.WI.Y.0011.000000T0000Z-231014T0000Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 213 PM CDT Fri Oct 13 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds sustained at 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Republic, Cloud, Clay, Ottawa and Dickinson Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
584 WWUS73 KTOP 132348 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 648 PM CDT Fri Oct 13 2023 KSZ008-009-020-021-034-035-140100- /O.EXP.KTOP.WI.Y.0011.000000T0000Z-231014T0000Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 648 PM CDT Fri Oct 13 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Northwest winds will continue to slowly diminish this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 12, 12:45 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 12, 12:45 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1245 PM CDT Thu Oct 12 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 440 AM CDT Thu Oct 12 2023 Key Messages: - There is a 30-50% chance for storms to develop across the area this afternoon and evening. While uncertainties remain, any storm that develops has the potential to be strong to severe. - Strong southerly winds at 20-30mph with gusts of 35-45mph are expected today. These winds combined with relative humidity values in the 25-35 percent range will create elevated fire danger across portions of north central Kansas. - Winds shift to the northwest on Friday and remain strong with sustained winds of 20-30mph and gusts of 35-45mph. This ushers in much cooler air Friday into early next week. All eyes are on the anomalously strong closed upper low that is present over the central Rockies early this morning. A 990mb surface low was analyzed over southwest Kansas with the attendant warm front running through central Nebraska and a dryline extending south from the low into the OK/TX panhandles. Strong southerly winds have increased low-level moisture and allowed for the development of stratus this morning. Isentropic ascent ahead of the upper trough is providing sufficient lift to support scattered showers and some rumbles of thunder across the northwest half of the CWA. This activity should push to the northeast over the next couple of hours. Stratus is progged to linger into the early afternoon (possibly later) before beginning to mix out. Highs have been lowered a few degrees to account for the lack of insolation, but areas that do see afternoon sun could reach the mid to upper 80s. Southerly winds steadily increase through the day with sustained winds of 20-30mph and gusts of 30-40mph this afternoon. While there could be isolated areas that reach wind advisory levels, the limited spatial and temporal extent has precluded the issuance of an advisory. The surface low is progged to translate across western Kansas into north central Kansas and south central Nebraska by early afternoon, dragging an attendant dryline into the region. Models have trended further west with the position of the dryline this afternoon and evening which has implications for both the severe convection potential and fire weather concerns. Model consensus shows the dryline advancing into north central Kansas as far east as western Republic, Cloud, and Ottawa counties. This keeps the lowest dewpoints and relative humidity west of the local area leading to a lesser fire weather concern. For more on this, refer to the Fire Weather Section below. In regards to the severe potential, a stout cap will remain in place through the majority of the afternoon. By late afternoon, say 5-7pm, the dryline sharpens and moisture pooling along the boundary could be sufficient for isolated to scattered storms to develop. CAMs are not consistent in the placement of the dryline nor in the development of storms along the boundary although it is worth mentioning that recent HRRR runs do generate a few dryline storms. If storms can develop, a narrow corridor of 1000-1500 J/kg of MLCAPE and effective shear of 50-60kts would support supercellular structures with large hail and damaging winds being the main hazard. Low-level hodographs depict modest curvature that increases through the evening as the LLJ ramps up. This supports the potential for a tornado or two in these storms as well. Uncertainty remains in how convection evolves east of the dryline with guidance continuing to show a decreasing trend in coverage of storms. One possible reason for this is the fact that the main surface front won't pass through the area until the daylight hours Friday. A surface trough swings through during the evening and overnight switching winds to the west, but lacks the better moisture and forcing associated with the true cold front. Confidence is lowering in a line of storms forming and impacting a large portion of the CWA, but it is still a reasonable scenario for a line segment of storms to impact at least a portion of the area. If a line or bowing segment can get organized, damaging wind gusts would be the main hazard given the already strong low- level wind field. A spin-up is also possible considering the increasingly curved low- level hodographs during the evening. The cold front finally moves into the area around sunrise Friday, pushing through the forecast area during the day and switching winds to the northwest following its passage. Sustained winds of 20-30mph and gust of 35-45mph are expected through the day. The likelihood of advisory level winds have lowered with the HREF showing a 15-25% chance for gusts to exceed 45mph. Cooler air is ushered in behind the front with temperatures mainly holding steady in the 50s. Highs in the 50s to low 60s are expected through Monday with winds gradually weakening each day as the system continues its eastward progression. For those with interest in viewing the annular eclipse on Saturday, the current forecast calls for mostly cloudy skies. The return of southerly winds brings warming temperatures for the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu Oct 12 2023 Complicated forecast with ongoing stratus and strong wind and thunderstorm potential. Trends suggest MVFR stratus will hold on a little longer toward 22Z with thunderstorms becomes somewhat more likely thereafter with synoptic winds increasing. Much uncertainty remains on timing and location of storms but went ahead with a VCTS mention for a several-hour window when chances look greatest. Cold front passes around 11Z Friday. && .FIRE WEATHER... Issued at 440 AM CDT Thu Oct 12 2023 The overall fire danger hinges on the eastward advancement of the dryline through the day. As was mentioned, models have trended further west with the dryline keeping it generally along or west of Republic, Cloud, and Ottawa counties. The current forecast call for minimum relative humidity values of 25-35 percent for portions of north central Kansas. If the dryline moves further to the east, drier air is likely (relative humidity values could fall to 20% or less) and the fire danger would increase. Several wind shifts will occur with initially south winds becoming westerly in the evening and overnight before switching to the northwest behind a cold front on Friday. Wind speeds remain fairly consistent through this period with sustained winds of 20-30mph and gusts of 35-45mph expected. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...65 FIRE WEATHER...Flanagan
Hazardous weather outlook, Oct 12, 9:03 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 903 AM CDT Thu Oct 12 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-131415- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 903 AM CDT Thu Oct 12 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. There is a chance for thunderstorms for most areas this afternoon and tonight. A few severe thunderstorms are possible late this afternoon and this evening, with the greatest chances north of Interstate 70. Wind gusts up to 70 MPH and hail around one inch in diameter would be the main hazards, though a tornado or two is also possible. Strong south winds sustained at 20 to 30 mph with gusts around 40 mph are forecast today. High to very high fire danger is expected for portions of north central Kansas this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. West to northwest winds sustained at 20 to 30 mph with gusts of 35 to 45 mph are forecast on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 4:03 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 27 min |
| Oct 12, 4:29 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 46 min |
| Oct 12, 6:20 PM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.